Being diagnosed is putting a label on someone and lowering their
self esteem. It can be very damaging.
I was on Lithium for 20 yrs. It numbed my mind and body to a degree.
Since I got off it 5 mo ago, I am no longer rageful or sucidal.
Fact is, if you research, medications ,many, cause these unfortunate side effects leaving one to wonder if any med is good at all.
If you're in the situation where you're unsure of it, read "Your drug may be your problem" by Peter Breggin (M.D.) He started a group called the 'conscience of psychiatry' and is one of the few I know of who truly cares to do the research.
He stated in his book many things including:
--biochemical imbalance is Not proven. (This is true in psychiatric manuals.)
--meds dull the mind and make the person indecisive and poor memory and hard to decide to stay on meds or not.
Don't get me wrong, you may need meds right now and certainly do not make any move to get off abruptly or you would have serious effects- life threatneing even.
But my question is, "Do any of you know someone or have you yourself done this, and how did you feel after?"
I'm just curious.
I do know one person who came off lithium several times. He did feel much better when he was off his meds. While he wasn't rageful or suicidal, he certainly wasn't mentally stable while off his meds and his family found it very difficult to cope with - but he didn't seem to be aware how hard he was to live with.
Not saying that applies to you, but I think we're not always the best judge of whether we're well or not.
I know of no one who, aside from you would has done it.
I guess I'm one of the lucky ones and never been on any medication for any extended period. I have had numerous drugs administered to me for various reasons, but all temporary.
But, every other person I know on a personal level has not gotten off the medication they were put on for their various reasons.
Congrats to you for doing it!
I know of people on both sides.
Peope who took themselves off their meds and swear they feel better than ever au naturel.
And people who categorically did not want to be on any meds but found that without them they simply could not function, so they "gave in" and went on them and are doing better now.
I have been free of medicine for almost 10 years. I was on multiple bi polar meds from 13 to 19. At 19 I decided I was done. It took almost 2 years to learn to cope without them fully, but it was the best thing I have ever done for myself. I now embrace the racing thoughts! I spent a lot of time reading and learning what things to do or not do. Also learning what works for me. I do however drink 2 shots of alcohol nightly to get to sleep, but that is better for the body than all the pills. At one point I used Marijuana to sleep but now I have 3 children and the risk doesn't outweigh the benefit so I don't smoke anymore. All I have to do is hear the 30 second clip they do at the end of their ads that say "could cause death" and it's a good enough reason for me not to take it!
When I was diagnosed with diabetes, I refused to take the drugs. I was able to reverse the disease with diet and exercise. My blood sugar and A1C are completely normal now, and my doc has applauded and supported my efforts. I wrote a hub about it!
I still take meds for acid reflux and nerve pain, and I can't manage without them.
Hi! I have been on Lithium for 25 years, my problem is weight gain ++++. 2011 - with the help of my doctor, I can off Lithium and in one month, I lost 10 pounds but I had a very bad "manic high"......I went back on Lithium and weight came back.
My weight is back but Lithium helps me live a normal life.
The Serenity Prayer:
God grant me the Serenity to accept the things I cannot change; Courage to change the things I can and the Wisdom to know the difference. Angie
angie, try Lamictal. I started it like 2yrs ago (along w/ the lithim i was on.) In like a year or so, doc lowerd my lithium in half. I actually had no diareeah for first time in years and didn't know lithium caused it.
Try that. Lamictal. It's a mood stabilizer and it works very well.
I could not tolerate lithium, so was only on it for a week or so. I know of no one else who has gone off lithium, let alone do it successfully.
It's very good you are not on it anymore if you were suicidal and angry. Are you on on meds now? Or is it just that you had to switch to another medication? I have read up a bit on Lithium and it does at this time seem to have some problems with it. For years, that's all there was for people wit Bipolar.
It bothers me some being on meds because I know there hasn't been enough years gone by to know if there is long-term damage by them. Some experts say the meds cause certain problems like memory loss etc. but depression and other mental illnesses have those symptoms too. I think as research continues there will be more clarity on that.
I found Breggin on Youtube and found his statements interesting. However, I only listened to a short blurb. He said a few things I did not agree with, but most of it I did. I read a book by a psychiatrist called "Why am I still depressed?" I don't like the title because it doesn't fit the book. But the book emphasized strongly that people with Bipolar should not be on antidepressants as it can put them into mania or cause those suicidal ideations. I have yet to have one of my doctors agree. But I think Breggin is on to that.
So, how are your moods swings? Much love, Lambservant
Lamictal replace Lithium over time as I told angie above. After a year or so of lamictal doc told me to cut lithium in half. Many mo later, doc told me to get off it. Now I feel 100% better as far as not feeling numb, and still experience the same behaviours I've always had - not worse- regarding mood and as far as doing stupid things, I'm just more aware. If that makes sense. I think my moods are better than ever or much better than they were, But otherwise I have no more mania or depression than before, in fact it's much less....I feel so much better, I'm not irritable everyday, only usually before my period!
I give God credit cause I prayed about it alot. I told the whole story in one of my hubs how it happened miraculously. I forget the title. tell you more later how my prayers were answered.
I'm on lamictal the mood stabilizer, a anti anxiety med and one that helps me sleep.
Lamictal is the new "lithium" w/ no side effects except rare deadly rash.
Long term effects from meds are proven that's why it's so hard to get off, like getting off an illegal drug say heroin, though that may not be a good example. You feel awful withdrawl.
Dr Breggin is my hero!! love him.
Love you too!
I have a new hub I'd like to share with you lambservant. ttyl
by L a d y f a c e 7 years ago
I've been on Lithium and Wellbutrin xl for a little under two years now, and I want so badly to be off of them both. Contrary to what some people experience, I've been losing weight since I started taking them. I lost 35 lbs just in 2010. I have cognitive damage that just keeps getting worse. I...
by schoolgirlforreal 5 years ago
I think I'm going to write a hub on this when I get some time.I recently got off Lithium because Lamictal, a similar mood stabilizer is working fantastically. And now I don't need Lithium. This is a long story but Lithium caused me:loose stool almost every other day- diareaah to be exactconfused...
by L a d y f a c e 6 years ago
Just wondering what, if any, effects anyone may have felt after stopping lithium. I now have hypothyroidism that isn't going away, and I've accepted that... but I'm less able to control my emotions than I was before I started taking Lithium. I never used to be so temperamental, I never had...
by TheLifeExperiment 15 months ago
Are you taking medication for clinical depression?I am probably going to have to get prescribed for depression soon (it runs in the family and I've been experiencing many of the symptoms). Are you taking meds for depression? How have they helped you? Have they made your life better in ways other...
by schoolgirlforreal 6 years ago
In my 20+ years of experience with psychiatrists, I've had doctors who have been very willing to take the patient's input and some who have been reluctant.Sometimes we become aware of a medication that has worked well for someone we know and we may suggest our doctor try us on it as well,...
by Rafini 8 years ago
Over ten years ago I was diagnosed with Depression and prescribed medications. Within 6 months I had gained somewhere between 100-200 lbs. I have no idea on actual weight gained, I don't own a scale - but I know my waist went from 32 to somewhere over 40 and when I sat down my belly was...
|HubPages Device ID|
|Login||This is necessary to sign in to the HubPages Service.|
|HubPages Google Analytics|
|HubPages Traffic Pixel|
|Google Hosted Libraries|
|Google AdSense Host API|
|Conversion Tracking Pixels|
|Author Google Analytics|
|Amazon Tracking Pixel|